Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 9, 2020, 7:17 PM CDT for Lancaster County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 7:17 PM CDT (00:17 UTC)
- Expired
- Jun 9, 2020, 9:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
191
WGUS53 KOAX 100017
FFWOAX
NEC109-100415-
/O.NEW.KOAX.FF.W.0002.200610T0017Z-200610T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
717 PM CDT Tue Jun 9 2020
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
Central Lancaster County in southeastern Nebraska...
* Until 1115 PM CDT.
* At 715 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin within the next 5 to 10 minutes. The heavy rain should
persist for around one hour.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Lincoln and Waverly.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4093 9651 4088 9651 4074 9654 4069 9661
4069 9671 4082 9683 4089 9681
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-4 INCHES IN 1 HOUR
$$
PEARSON1 follow-up statement
704
WGUS73 KOAX 100245
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
945 PM CDT Tue Jun 9 2020
NEC109-100255-
/O.CAN.KOAX.FF.W.0002.000000T0000Z-200610T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-
945 PM CDT Tue Jun 9 2020
...THE FLASH FLOOD WARNING FOR CENTRAL LANCASTER COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4093 9651 4088 9651 4074 9654 4069 9661
4069 9671 4082 9683 4089 9681
$$
PEARSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:49 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 9, 6:49 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
649 PM CDT Tue Jun 9 2020
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 330 PM CDT Tue Jun 9 2020
At 330 PM, our region was experiencing a narrow band of warm
unstable air sandwiched between a strong upper level trough over
northern Kansas and the remnants of what was Tropical Depression
Cristobal in eastern Iowa. At the surface temperatures were in
the upper 80s in the Omaha and Lincoln Metros. However the winds
of change were visible on the western horizon, with temperatures
in the 50s and 25 to 35 mph northwest winds ongoing in central
Nebraska. The dividing line between these two extremes, was a cold
front that stretched from Sioux City to just west of Lincoln.
Along the cold front, thunderstorms were widespread.
The aforementioned cold front, and strong trough of low pressure
will surge through the region tonight, resulting in severe
thunderstorms, very strong winds and heavy rainfall. The most
immediate threat this evening will be in southeast Nebraska and
southwest Iowa, where storms developing along the warm front may
produce a couple tornados, and golf ball or larger hail through
around 10 PM. Given ample instability and 0-3 km shear in excess
of 50 kt, any storms that form will have the potential to rotate
and produce tornados rapidly. Due to PW values near 1.5 inches,
the potential for several rounds of thunderstorm activity, and
rain rates in excess of an inch per hour, there will also be a
moderate risk for flash flooding tonight in southeast Nebraska and
southern Iowa. Most locations will see between 0.5 and 2 inches
of rainfall through 9 AM Wednesday, but localized totals of 2 to 5
inches are possible. This evening is a good night to have the
weather radio on and/or a TV tuned to you local news station for
updates.
Another aspect of this storms system (and by far the one that is
most unusual for June) will be the strength of the northwest winds
behind the cold front tonight. CAMs are suggesting suggesting a
potential for 50 to 65 mph winds gusts tonight. These gusts in the
CAMs are supported by 850 mb wind speeds of 50 to 70 kts, that
will should offer ample opportunity for winds to mix to the
surface (especially in regions of shower activity). Scattered
power outages and tree damage are possible with winds of this
magnitude. High profile vehicles will also have difficulty
traveling along Interstate 80, and it wouldn't be surprising to
see a couple big rigs blown over if winds really do reach 65 mph.
And now to the better, better, better part of the forecast...the
improved weather for the rest of the week!
Wednesday will see much cooler weather (highs in the 70s), less
humidity and ample sunshine. A great day to get outside right?
Well that will depend on your activity of choice, as the winds
will be gusty from the northwest (gusts of 30 to 40 mph most of
the day). If you are trying to avoid the winds, your best chance
will be in the evening.
A building ridge of high pressure over the south central U.S.
will bring dry weather and a gradual warming trend Thursday
through Sunday. Look for temperature to top out in the 80s each
day, with lighter winds Thursday and Friday, trending toward more
persistent south winds Saturday and Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jun 9 2020
Scattered storms are popping up behind a surface that is slowly
advancing eastward, and will kick off a very busy TAF period.
Thunderstorms are expected to continue through 04/05z for KLNK and
KOFK respectively and through 07z for KOMA. The ceilings under any
storms may deteriorate to around 1500ft AGL and visibilities down
to 2SM. The general activity will then transition to rain across
all sites, and will be accompanied by very strong wind gusts (over
45 knots) out of the northwest. With the strong surface winds,
very strong winds above the surface may reach near 60 knots at
1500 ft AGL, introducing wind shear into the mix as well.
Eventually, rain will taper off and leave the TAF sites dry after
12z for KOFK and KLNK, and 13z for KOMA. In its wake, we will
still be dealing with winds 33-36 knots out of the northwest and
VFR conditions.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 AM CDT Wednesday for NEZ015-091-093.
High Wind Warning until 7 AM CDT Wednesday for NEZ034-045-052-
053-067-068-089-090-092.
Flash Flood Watch through Wednesday morning for NEZ051>053-
065>068-078-088>093.
High Wind Warning until 4 AM CDT Wednesday for NEZ030>033-
042>044-050-051-065-066-078-088.
Wind Advisory until 4 AM CDT Wednesday for NEZ011-012-016>018.
IA...Wind Advisory until 7 AM CDT Wednesday for IAZ043-055-056-069-
079-080-090-091.
Flash Flood Watch through Wednesday morning for IAZ069-079-080-
090-091.
&&
DISCUSSION...Albright
AVIATION...PetersenHazardous weather outlook, Jun 9, 4:16 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 416 PM CDT Tue Jun 9 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 416 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely during the evening, generally south of Highway 30 in Nebraska and Interstate 80 in Iowa. A tornado watch is in effect until 10 PM for much of this area. Large hail, damaging winds and isolated tornadoes are all possible. As the severe storms rotate northeast through western Iowa later this evening, heavy rain will become likely over much of eastern Nebraska and southwest Iowa. A flash flood watch is posted for areas south of a line from about David City to Omaha and Council Bluffs. Rainfall of 1 to 2 inches, with potentially more than 4 inches, is possible in the flash flood watch area. Also, very strong north to northwest winds will develop from late evening through Wednesday morning. Winds averaging 20 to 40 mph with gusts over 60 mph are possible for much of eastern Nebraska and southwest Iowa. High wind warnings and advisories have been posted through Wednesday morning. These winds will not be directly associated with thunderstorms. The winds may lead to isolated power outages, and will make travel hazardous for high profile vehicles along Interstate 80. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed through the evening, especially in southeast Nebraska and southwest Iowa.
In the hours before
Local storm report, Jun 9, 6:12 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG FAIRBURY 40.14N 97.18W
06/09/2020 JEFFERSON NE EMERGENCY MNGR
SEVERAL LIMBS DOWN DUE TO THUNDERSTORM
WINDS.
&&
PFLocal storm report, Jun 9, 6:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 NNE FAIRBURY 40.15N 97.17W
06/09/2020 E1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
BLBLocal storm report, Jun 9, 6:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 WSW FAIRBURY 40.14N 97.19W
06/09/2020 JEFFERSON NE PUBLIC
PUBLIC SENT IN PICTURE ON SOCIAL MEDIA OF
LARGE LIMB DOWN FROM TREE.
&&
PFLocal storm report, Jun 9, 6:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 3 WNW FAIRBURY 40.16N 97.23W
06/09/2020 EF0 JEFFERSON NE BROADCAST MEDIA
BROADCAST MEDIA REPORTED A TORNADO NEAR
FAIRBURY.
&&
PFLocal storm report, Jun 9, 6:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 3 WNW FAIRBURY 40.16N 97.23W
06/09/2020 JEFFERSON NE BROADCAST MEDIA
CORRECTS PREVIOUS TORNADO REPORT FROM 3 WNW
FAIRBURY. BROADCAST MEDIA REPORTED A TORNADO
NEAR FAIRBURY.
&&
PFThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:00 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Lancaster, Otoe | 30 min |
| Jun 9, 7:04 PM CDT | Areal Flood Advisory | OAX | Burt, Thurston | 4 hr |
| Jun 9, 7:10 PM CDT | Tornado Warning | OAX | Pawnee | 35 min |
| Jun 9, 7:28 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 32 min |
| Jun 9, 7:29 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 46 min |
| Jun 9, 7:31 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 44 min |
| Jun 9, 7:34 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 41 min |
| Jun 9, 7:45 PM CDT | Areal Flood Advisory | OAX | Dodge, Douglas, Sarpy | 3 hr |
| Jun 9, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 34 min |
| Jun 9, 8:25 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 35 min |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.